Korean J Parasitol.  1992 Mar;30(1):53-58. 10.3347/kjp.1992.30.1.53.

A case of fatal malabsorption syndrome caused by strongyloidiasis complicated with isosporiasis and human cytomegalovirus infection

Affiliations
  • 1Taebaeg Jangseong General Hospital, Korea.

Abstract

This 54-year-old Korean coal miner suffered from continuous watery diarrhea and weight loss after corticosteroid treatment (beta-methasone, 4 mg daily for 1 week) due to hip-bone fracture in January 1991. Except for the short therapy of steroid, no other histories were contributory. The malabsorption syndrome was aggravated while the case was treated under the impression of amebiasis or intestinal tuberculosis. AIDS antibody test by EIA was negative and quantitative analysis of serum immunoglobulins was in normal ranges. Nine months after the onset of symptoms, the case was diagnosed as malabsorption syndrome caused by complexed and aggravated infection by Strongyloides stercoralis, Isospora and cytomegalovirus in the small intestine, which were proved by stool examination and duodenal biopsy. His clinical course became worse even after high-dosed and prolonged albendazole treatment for strongyloidiasis with supportive fluid therapy. The patient was discharged in hopeless status in November, 1991 and died after one week at home.

Full Text Links
  • KJP
Share
  • Twitter
  • Facebook
Copyright © 2020 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr